Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 132, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2011, 6:39 PM PDT for San Bernardino County, California. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2011, 6:39 PM PDT (01:39 UTC)
- Expired
- Sep 10, 2011, 7:30 PM PDT
- In force
- 51 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 122 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 7:00 PM PDT | HAIL 1 | 1 Ssw Baker, CA | TWO SEPERATE REPORTS OF HAIL AT LEAST QUARTER SIZE IN BAKER...ONE FROM IHOP AND THE OTHER FROM A CONVENIENCE STORE. HAIL COVERED THE GROUND AND WAS STILL THERE TWENTY MINUTES LATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 7490 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
807 WUUS55 KVEF 110139 SVRVEF CAC071-110230- /O.NEW.KVEF.SV.W.0132.110911T0139Z-110911T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 639 PM PDT SAT SEP 10 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 730 PM PDT. * AT 635 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF BAKER...AND WAS MOVING NORTHWEST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BAKER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3531 11634 3550 11602 3522 11588 3511 11610 TIME...MOT...LOC 0139Z 152DEG 19KT 3520 11603 $$ SC
2 follow-up statements
155 WWUS55 KVEF 110208 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 708 PM PDT SAT SEP 10 2011 CAC071-110230- /O.CON.KVEF.SV.W.0132.000000T0000Z-110911T0230Z/ SAN BERNARDINO CA- 708 PM PDT SAT SEP 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR NORTH CENTRAL SAN BERNARDINO COUNTY... AT 702 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BAKER...AND WAS MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE...BAKER PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3528 11592 3516 11613 3531 11634 3550 11602 TIME...MOT...LOC 0207Z 160DEG 10KT 3530 11608 $$ SC
336 WWUS55 KVEF 110228 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 728 PM PDT SAT SEP 10 2011 CAC071-110235- /O.EXP.KVEF.SV.W.0132.000000T0000Z-110911T0230Z/ SAN BERNARDINO CA- 728 PM PDT SAT SEP 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 730 PM PDT... THE THUNDERSTORM NEAR BAKER HAS CONTINUED TO PUSH TO THE NORTH AND HAS WEAKENED SLIGHTLY AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE STILL POSSIBLE WITH THIS STORM. LAT...LON 3528 11592 3516 11613 3531 11634 3550 11602 TIME...MOT...LOC 0225Z 167DEG 10KT 3535 11609 $$ SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:38 PM PDT, 4 hours 1 minute earlier.
Area forecast discussion, Sep 10, 2:38 PM PDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 238 PM PDT SAT SEP 10 2011 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...WITH SOME STORMS PERSISTING OVERNIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN. THUNDERSTORM COVERAGE WILL DECREASE SUNDAY AND MONDAY AS SOME DRIER AIR SPREADS NORTHWARD ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA. && .SHORT TERM...MAIN FEATURE OF INTEREST BESIDES THE MAIN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST HAS BEEN A SMALL SCALE CIRCULATION WHICH HAS MOVED SLOWLY NORTH OUT OF SAN BERNARDINO COUNTY AND THROUGH WESTERN CLARK COUNTY TODAY. THIS CIRCULATION COULD BE A LEFTOVER VORTEX FROM THE STRONG CONVECTION OVERNIGHT IN SAN BERNARDINO COUNTY...A SMALLER CIRCULATION WHICH GOT LEFT BEHIND AS THE NUMEROUS SMALLER CIRCULATIONS YESTERDAY CONSOLIDATED INTO THE MAIN UPPER CIRCULATION...OR SOME COMBINATION THEREOF. AT ANY RATE...IT HAS FOCUSED RAIN AND THUNDERSTORMS FOR MUCH OF THE DAY. AROUND THE PERIPHERY OF OUR CWA...ISOLATED STORMS WERE DEVELOPING OVER THE MOUNTAINS...EXCEPT FOR AN ARC FROM THE MORONGO BASIN UP TO BOULDER CITY AND BACK DOWN TO LAKE HAVASU...WHERE SKIES WERE MOSTLY CLEAR IN THE WAKE OF THE AFOREMENTIONED CIRCULATION. REDUCED POPS AND SKY COVER IN THIS AREA...BUT NOT QUITE AS MUCH AS SATELLITE LOOP WOULD SUGGEST...AS SPC ANALYSIS SHOWS THIS AREA REMAINS MOIST AND UNSTABLE. OTHERWISE...NOT A WHOLE LOT OF CHANGE TO THE PREVIOUS FORECAST. MODELS STILL SHOW A VERY WELL DEFINED DRY SLOT PUNCHING NORTH THROUGH THE MIDDLE OF OUR CWA SUNDAY AND MONDAY...WHICH SUGGESTS THE GREATEST COVERAGE OF AFTERNOON STORMS COULD BE ON THE WEST AND EAST FRINGES OF THE CWA WITH A MINIMUM IN BETWEEN. SOUTH WINDS COULD GET A LITTLE BREEZY IN THE DRY SLOT WHERE MIXED LAYER DEPTH IS MAXIMIZED. TEMPERATURES WILL BE HIGHLY DEPENDENT ON TIMING AND LOCATION OF PRECIP. .LONG TERM...TUESDAY THROUGH SATURDAY. DUE TO ACTIVE WEATHER IN THE SHORT TERM LESS TIME WAS DEVOTED TO THE LONG TERM FORECAST. MODELS OVERALL AGREE ON MOVING THE UPPER LOW THROUGH ON WEDNESDAY. MODELS ALSO KEEP THE MOISTURE ON THE SKIMPY SIDE FOR THE WESTERN PART OF THE CWA TUESDAY AND WEDNESDAY AND BETTER AMOUNTS ON THE EAST AND SOUTHEAST SIDES OF THE CWA AHEAD OF THE TROUGH. KEPT THE BEST POPS IN THE SOUTHEAST WHERE MOISTURE AND DYNAMICS OF THE ADVANCING LOW COMBINE. IF PRESENT MODELS TRENDS OF LOWER MOISTURE/PW VALUES CONTINUE...THE POPS MAY NEED LOWERING EVEN MORE...ESPECIALLY IN THE WESTERN ZONES. WEAK AND BRIEF RIDGING MOVES IN THURSDAY.FOLLOWED BY A PACIFIC NORTHWEST TROUGH ON IT HEELS. THIS TROUGHING WILL BRING IN A WEST TO SOUTHWEST FLOW AT THE END OF THE WEEK. FOR NOW WILL CONTINUE THE DRYING TREND THIS WILL PORTENDS AND KEEP MENTION OF POPS DUE TO THIS FEATURE OUT OF THE PICTURE FOR NOW. && .AVIATION...FOR MCCARRAN...EXPECT OFF AND ON THUNDERSTORMS FOR THE BEGINNING PART OF THE TAF PERIOD THEN BECOMING PARTLY TO MOSTLY CLOUDY WITH SCT-BKN CLOUDS AOA 12K-15K FEET. THERE IS A CHANCE OF THUNDERSTORM FOR TOMORROW AFTERNOON AS SMALL PIECES OF ENERGY HELPS AID IN ANY DEVELOPMENT. IF THERE ARE ANY THUNDERSTORM EXPECT LOWER BASES IN AND NEAR SHRA AND TSRA. MCCARRAN IS NOT EXPECTED TO REACH 100 DEGREES FOR SUNDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHRA/TSRA ARE EXPECTED AT THE BEGINNING OF THE TAF PERIOD THEN DRYING AND CLEARING WILL TAKE HOLD BETWEEN 03Z TO 05Z SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS FOR SUNDAY AFTERNOON WITH LOWER BASES AROUND THE CONVECTIVE ACTIVITY. EXPECT PREDOMINANT BKN-OVC CLOUDS AOA 12K-15K FEET. REDUCED VSBY AND CIGS WILL BE POSSIBLE IN AND NEAR ISOLATED HEAVIER TSRA. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/JACQUES/HURLEY HTTP://WEATHER.GOV/LASVEGAS
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:57 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Sep 10, 7:03 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 91 min |
| Sep 10, 8:19 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 20 min |
| Sep 10, 9:35 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Sep 10, 10:12 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 10, 10:32 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Sep 11, 4:04 PM PDT | Areal Flood Advisory | VEF | Inyo | 85 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.